66854members
352777posts
cancel
Showing results for 
Search instead for 
Did you mean: 

Oncologist woes

7 REPLIES 7
Highlighted
Community Champion

Re: Oncologist woes

That's great .You should send some feedback about your Oncologists approach to the Trust.

Highlighted
Member

Re: Oncologist woes

So one of the people I have approached for a second opinion has already been in touch with THREE alternative options - all doable with my anticonvulsant medication - and one of those options is Herceptin only. Yes, you heard me right, Herceptin only. Wow, you really have to push if your circumstances don’t fit the standard treatment protocols.

He was really understanding and says he would be happy to do any of the three options available to me. 

Thank goodness for second opinions.

Rosie

Highlighted
Community Champion

Re: Oncologist woes

I know Herceptin is only licensed to be used in certain circibyabces and drug combinations but I think I've read about it being used with carboplatin ? You could ask about this in the Ask the Nurses section and def ask for a second opinion - maybe also ask the person who oversees your epilepsy for their view and any suggestions x

Highlighted
Member

Re: Oncologist woes

An update - my oncologist has flat refused to prescribe herceptin only, despite acknowledging the contraindications between my anticonvulsant medication and chemo drugs. He says I should go seek a second opinion if I want to pursue it any further. I feel completely abandoned.

Highlighted
Community Champion

Re: Oncologist woes

Im Gobsmacked by your Consultant Rosie - to dismiss your very real concerns and the risks to you of stopping anti- convulsant medication .Having someone like that in charge of your charge makes everything so much harder and more stressful .I have had a wonderful Oncologist ( breast cancer ) but very bad experience with another cancer with a Consultant that just wouldn't talk to me or explain anything -and things were really complicated and needed proper discussion .Im glad you've asked for a second opinion .It may definitely be worth ringing the Nurses on the forum for some advice too .x 

 

Highlighted
Member

Re: Oncologist woes

I just looked up Docetaxel but alas the contraindication is the same. The drug I am on is an anticonvulsant, which are hard to come off in the first place and carry the risk of breakthrough seizure if you do try. And the implication of that - apart from not being very nice! - is that I lose my driving licence for 12 months, which means I cannot work, I cannot visit my dad (who lives 80 miles away), etc.

Rock and hard place huh?

Rosie

 

Highlighted
Member

Re: Oncologist woes

What a horrid situation to be in, Rosie. I have an intractable oncologist, after seeing two other very amenable ones during different stages of treatment. She is very solution-focused - pack you off for an MRI, refer you to another specialist - when I just want her to acknowledge my situation. She doesn’t actively listen, and your oncologist seems to be the same.

Does your medication clash with docetaxel? I believe either can be used with certain cancers but they are the same family so maybe contraindications will be there too. It’s all I can think of. Have you spoken to one of the nurses on the number above? They may be able to help.

I hope you find a solution quickly. Best wishes

Jan x

Highlighted
Member

Oncologist woes

I am really struggling with an inflexible oncologist! Any ideas how to deal with this (other than seeking a second opinion, which I am already doing)?

I was diagnosed a month ago with a new primary breast cancer, having had another one almost three years ago. The new one is not a recurrence. Biology is ER- HER2+ Grade 3 10mm. I had a mastectomy 5 days after diagnosis and lymph nodes are clear. However because it is high grade and HER2+, my oncologist wanted a conversation about chemo + herceptin. His recommendation was weekly paclitaxol for 12 weeks + herceptin.

 

Unfortunately I am on another drug for something completely unrelated which has a severe contraindication with paclitaxol (which rather alarmingly he was unaware of). On the NICE website, it states that the manufacturer advises against mixing the drugs. I have been on this drug for many years and coming off it is a major undertaking, with significant risks in doing so.

 

Despite this, my oncologist is offering no other options. I have suggested things, based on the limited knowledge I have and / or can glean from reputable websites (e.g. NICE). I have stressed to him that I am feeling very scared in this situation and have nigh on begged him to try to think of other options - my thinking being that, even if they are not as effective as his recommended route, they would be better than no further treatment at all. But he is not budging.

Has anyone else faced a similarly inmoveable oncologist? How did you deal with it?

 

Rest assured I really respect his expertise, but he is not acknowledging the very real concerns I have about the contraindication between these two drugs.

 

Frustrated .....

Rosie